Can I Take Antibiotics While on Birth Control?
Updated: Sep 22
It seems like everybody knows someone who experienced a surprise pregnancy while they were taking antibiotics. If it didn’t happen to you, maybe it happened to your friend’s sister’s second cousin. Or maybe you saw it on a television show.
But is it true?
Antibiotics and the Pill: It’s Complicated
Can you really get pregnant because you’re taking antibiotics while on birth control pills?
According to a study in the Journal of the American Academy of Dermatology, the answer is “No.”
Most antibiotics have not been proven to render birth control pills ineffective. But, there is an exception: Rifampin.
Rifampin is often prescribed for tuberculosis. It has been proven to reduce the effectiveness of the pill. Based on the results of this study, other reports about the ability of antibiotics to block the pill’s effectiveness are common myths.
Mixed Messages About Taking Antibiotics While on the Pill
There are plenty of anecdotal cases of women who claim they got pregnant because antibiotics led to pill failure. Anecdotes are individual people’s accounts—not scientific evidence—but all that anecdotal evidence has led some doctors and pharmacists to caution their female patients about the possible risk of pregnancy while taking antibiotics.
On its website, The Food and Drug Administration warns the antibiotic Doxycycline can make birth control pills less effective. It recommends women use an alternative form of birth control while taking Doxycycline.
“Cases of contraceptive failure associated with oral antibiotics have been reported, but are not well-documented. To help women avoid pregnancy while taking an antibiotic—and for at least one week afterward—doctors generally recommend they use a condom or spermicide as a back-up method of birth control in addition to remaining on birth control pills. If you are taking both antibiotics and birth control pills, be sure to check with your doctor about how long you should continue to use a back-up method.”
Antibiotics and Birth Control Pill Failure
The pill can also fail if you are experiencing vomiting and/or diarrhea, which may be the case if you are ill. The Mayo Clinic recommends proceeding as if you have missed a pill if you vomit within two hours or have severe vomiting and diarrhea for two or more days after taking the pill.
Other Drugs That Can Cause Birth Control Pill Failure
Researchers at GoodRx.com report other drugs that can contribute to birth control pill failure include HIV medications and some anticonvulsants. The over-the-counter herbal supplement St. John’s Wort may also affect the pill’s effectiveness.
The bottom line?
Most antibiotics are not proven to reduce the effectiveness of birth control pills, but that doesn’t mean it never happens. Talking to a doctor or a pharmacist can help put your mind at ease. You should also use a backup birth control method while you’re taking antibiotics, just to be safe.
Interested in switching birth control? Feeling under the weather and think you may need an antibiotic? Or maybe you have questions about your particular birth control and the antibiotic you’re taking?
Talk to one of our qualified medical providers who can answer your health-related questions.